Oregon, 2004High Wind in Oregon, December 31, 2004
December 31, 2004 · NWS PQR · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 31, 8:30 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 31, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST FRI DEC 31 2004
.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR LINCOLN CITY ON THE COAST THIS
MORNING WILL WEAKEN AND DRIFT SLOWLY NORTH ALONG THE COAST TODAY WITH
SHOWERS ROTATING INLAND OVER THE FORECAST AREA. A COLDER AND
STRONGER SYSTEM WILL ROTATE OUT OF BRITISH COLUMBIA AND APPROACH THE
COAST TONIGHT AND SATURDAY. THIS WEATHER SYSTEM WILL BRING SNOW TO
THE CASCADES...COAST RANGE...AND COLUMBIA RIVER GORGE. THE LOW PRESS
AREA COULD PULL MODIFIED ARCTIC AIR THROUGH THE GORGE BRINGING SNOW
LEVELS DOWN TO AROUND 500 FEET BY SATURDAY MORNING ACROSS WESTERN
PORTIONS OF THE COLUMBIA GORGE AND NEAR SURFACE EAST...A SNOW
ADVISORY IS IN EFFECT FOR THAT. COOL AND DRIER WEATHER WILL BE THE
RULE FOR THE FIRST PART OF THE UPCOMING WEEK. WILLSON
&&
.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND INFRA RED
SATELLITE IMAGERY SHOW A CLEARLY DEFINED LOW CENTER AT THE COAST NEAR
LINCOLN CITY THIS MORNING ROTATING BANDS OF PRECIPITATION NORTH AND
EAST INTO THE FORECAST AREA. THE LOW IS VERTICALLY STACKED AND WILL
WEAKEN AND FILL AS IT LIFTS NORTH. BANDS OF PRECIPITATION WILL
OVERRUN COLD AIR PULLED INTO THE COLUMBIA RIVER GORGE LATER TODAY
...TONIGHT AND SATURDAY AS EASTERLY GRADIENTS DRAW IN LOW LEVEL COLD
AIR FROM THE COLUMBIA BASIN. THIS SHOULD TURN PRECIPITATION IN THE
GORGE TO ALL SNOW BY LATER TONIGHT...EXCEPT IN THE WEST END EXPECT
SNOW LEVEL 500 TO 1000 FEET. THIS UPPER LEVEL LOW CENTER IS EXPECTED
TO MOVE ACROSS WESTERN OREGON SATURDAY NIGHT AND WEAKEN AS IT MOVES
ACROSS EASTERN OREGON SUNDAY. WILLSON
&&
.LONG TERM...(SUN NIGHT THRU THU)
MEDIUM RANGE MODELS CONTINUE TO SHOW SOME CONSISTENCY SUN NIGHT THRU
TUE...THEN THINGS START TO DIVERGE. HOWEVER...06Z GFS DIFFERENT FROM
THE 00Z RUN...WHICH DOES NOT HELP FORECAST CONFIDENCE.
CANADIAN/GFS/ECMWF ALL DEPICT OMEGA-BLOCK PATTERN SUN NIGHT AND MON.
DIFFERENCES IN PLACEMENT OF SOUTHWEST U.S. UPPER LOW. LATEST GFS HAS
IT OVER SRN CA 00Z TUE WHILE ECMWF PUTS IT FURTHER NORTH. NOT MUCH
OF AN EFFECT FOR THE PAC NW. RELATIVELY DRY N-NE FLOW SHOULD BE OVER
THE FORECAST AREA MON. SOME COLD AIR OUTFLOW THRU THE GORGE BUT
NOTHING SUBSTANTIAL. PATTERN STARTS TO CHANGE TUE WITH LATEST GFS
MOVING THE UPPER LOW INTO SERN OREGON. THE ECMWF KEEPS IT MUCH MORE
SOUTH WHILE THE CANADIAN IS FURTHER SOUTH YET. TEND TO BELIEVE THE
ECMWF/CANADIAN SOLUTION AT THIS TIME...WHICH WOULD MEAN DRY
CONDITIONS FOR THE FORECAST AREA AND ALSO A LITTLE MORE ELY FLOW THRU
THE GORGE. MODELS SHOW SOME BIG CHANGES IN THE WED-THU TIME FRAME.
YESTERDAY THE MODELS WERE ADVERTISING A BREAKTHROUGH OF THE
WESTERLIES. NOW THE MODELS KEEP THE OMEGA BLOCK WITH A WEST-TO-EAST
RIDGE AXIS OVER THE FORECAST AREA. MODELS KEEP THE UPPER LOW OVER SRN
CA WED. THE CANADIAN IS MUCH DIFFERENT THAN THE GFS AND ECMWF WED. IT
TRIES TO EJECT THE LOW INTO THE MIDWEST WITH A PIECE HANGING BACK
OVER THE DESERT SOUTHWEST. WILL LIKELY MAKE WED DRY. THINGS GET EVEN
MORE INTERESTING LATE NEXT WEEK AND INTO NEXT WEEKEND. GFS AND ECMWF
DROP A STRONG SHORT-WAVE OUT OF CANADA INTO NRN WA 00Z SAT THEN SAG
IT INTO NRN OREGON 00Z SUN. BY 00Z MON THICKNESS VALUES OVER NW
OREGON FALL TO AROUND 515 DM. WILL BE CURIOUS TO SEE HOW FUTURE RUNS
HANDLE THIS SCENARIO. WEISHAAR
&&
.PRELIMINARY POINT POPS
AST +8754 PDX +8754 SLE +8754 EUG 78854
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.OR/WA...SNOW ADVISORY FOR THE COLUMBIA RIVER GORGE 4 PM THIS
AFTERNOON THROUGH 6 PM SATURDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Dec 31, 4:32 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
432 AM PST FRI DEC 31 2004
ORZ003-004-009>013-WAZ019-023-040-312031-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON CASCADES-WESTERN COLUMBIA RIVER GORGE-
432 AM PST FRI DEC 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON CASCADES
AND THE NORTH AND CENTRAL OREGON CASCADES...THE COLUMBIA RIVER
GORGE...AND THE COAST RANGE.
.DAY ONE...TODAY
RAIN AND SNOW WILL INCREASE TONIGHT ACROSS THE CASCADES...HIGHER
ELEVATIONS OF THE COAST RANGE...AND IN THE COLUMBIA RIVER GORGE. A
SNOW ADVISORY IS IN EFFECT TONIGHT FOR THE COLUMBIA RIVER GORGE. SEE
PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SIGNIFICANT SNOW IS POSSIBLE SATURDAY AND SATURDAY NIGHT. A SNOW
ADVISORY IS IN EFFECT SATURDAY FOR THE COLUMBIA RIVER GORGE. SEE
PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW WILL LIKELY BE NEEDED TODAY AND FOR THE NEXT
FEW DAYS.
ORZ001-002-005>008-WAZ020>022-039-312031-
CENTRAL OREGON COAST-CENTRAL WILLAMETTE VALLEY-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
WILLAPA HILLS-
432 AM PST FRI DEC 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
COAST...THE WILLAMETTE VALLEY...AND LOWER COLUMBIA AND I - 5 CORRIDOR
IN SOUTHWEST WASHINGTON.
.DAY ONE...TODAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
In the hours before
Special weather statement, Dec 31, 10:03 AM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1003 AM PST FRI DEC 31 2004
WAZ019-020202-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1003 AM PST FRI DEC 31 2004
...FORECAST FOR MOUNT ST. HELENS FOR PLANNING PURPOSES...
.TODAY...SHOWERS LIKELY IN THE AFTERNOON. SNOW LEVEL 2000 FEET. SNOW
ACCUMULATION UP TO 1 INCH ABOVE 2000 FEET.
.TONIGHT...SNOW LIKELY. SNOW LEVEL 1000 FEET. SNOW ACCUMULATION UP TO
3 INCHES.
.NEW YEARS DAY...SNOW LIKELY. SNOW LEVEL 500 FEET. SNOW ACCUMULATION
UP TO 2 INCHES.
.SATURDAY NIGHT...MOSTLY CLOUDY WITH A CHANCE OF SNOW SHOWERS. SNOW
LEVEL 1000 FEET.
.SUNDAY...MOSTLY CLOUDY WITH A CHANCE OF SNOW SHOWERS. SNOW LEVEL
500 FEET.
.SUNDAY NIGHT...MOSTLY CLOUDY WITH A CHANCE OF SNOW SHOWERS EARLY.
.MONDAY...MOSTLY CLOUDY. FREE AIR FREEZING LEVEL AT THE SURFACE.
.MONDAY NIGHT...MOSTLY CLOUDY. FREE AIR FREEZING LEVEL AT THE
SURFACE.
.TUESDAY...MOSTLY CLOUDY. FREE AIR FREEZING LEVEL AT THE SURFACE.
.TUESDAY NIGHT...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF SNOW. SNOW
LEVEL 500 FEET.
.WEDNESDAY...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF SNOW. SNOW LEVEL
500 FEET.
.WEDNESDAY NIGHT...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF SN
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
WHERE LAST THREE DIGITS IS THE WIND SPEED. =
= THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================
MORNING SALEM BALLOON SOUNDING WINDS 12/28 0400PST
.2 KFT 000000 (MPH)
2.0 KFT 170017 (MPH)
2.1 KFT 170017 (MPH)
3.0 KFT 170020 (MPH)
4.0 KFT 175022 (MPH)
4.3 KFT 175023 (MPH)
6.0 KFT 180025 (MPH)
7.0 KFT 180026 (MPH)
8.0 KFT 185026 (MPH)
9.0 KFT 185024 (MPH)
9.3 KFT 185025 (MPH)
12.0 KFT 185023 (MPH)
13.0 KFT 185021 (MPH)
14.0 KFT 190017 (MPH)
16.0 KFT 200015 (MPH)
17.4 KFT 220018 (MPH)
18.0 KFT 225020 (MPH)
20.0 KFT 220023 (MPH)
22.0 KFT 215029 (MPH)
22.5 KFT 215029 (MPH)
25.0 KFT 225026 (MPH)
27.0 KFT 240022 (MPH)
28.7 KFT 230023 (MPH)
29.0 KFT 230024 (MPH)
30.0 KFT 240025 (MPH)
32.7 KFT 275021 (MPH)
33.0 KFT 275021 (MPH)
34.0 KFT 260025 (MPH)
35.0 KFT 265026 (MPH)
37.5 KFT 265030 (MPH)
42.0 KFT 290031 (MPH)
43.8 KFT 270029 (MPH)
44.0 KFT 270029 (MPH)
48.0 KFT 300029 (MPH)
50.0 KFT 285024 (MPH)
52.0 KFT 285030 (MPH)
52.6 KFT 285031 (MPH)
MT. ST. HELENS WINDS ALOFT FORECAST FOR NEXT 24 HOURS.
ELEV. 12/31 0400PST 12/31 1600PST 01/01 0400PST 01/01 1600PST
3000 133011 146015 224018 165016
6000 154015 178020 224026 192019
9000 180017 185023 220035 192020
12000 195020 193024 212039 201021
15000 204018 200022 199035 215026
18000 214019 211022 188033 219033
21000 225017 222023 195030 221028
24000 230015 231023 220030 229025
27000 231018 253025 246036 241025
30000 244020 275027 260040 255026
33000 260020 289030 269041 269025
36000 260022 296035 275037 283023
39000 265025 298038 284035 290024
42000 273028 298040 294035 296027
45000 280030 299040 297035 299028
48000 286031 300040 296035 300029
51000 292032 301040 296035 302030High Wind, Central Willamette Valley
- When
- December 31, 12:00 PM PST to 2:00 PM PST
- Where
- Central Willamette Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
A warm front pushing into the Central Willamette Valley New Year's Eve brought gusty winds that downed trees, tree limbs, and power lines in the Albany and Corvallis areas. Power was lost to 1700 customers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, December 31, 20041 death · 8 injured · $50,000 · 1 event
- Winter Weather in Vermont, December 31, 2004$70,000 · 5 events
- Winter Storm in Minnesota, December 31, 200421 events
- Winter Storm in North Dakota, December 31, 200415 events
- Winter Storm in Montana, December 31, 20045 events
- Winter Weather in Colorado, December 31, 20043 events
- Winter Storm in Nevada, December 31, 20042 events
- Flood in Indiana, December 31, 20041 event
- Flood in New York, December 31, 2004$3,000 · 1 event
- Winter Storm in Utah, December 31, 20041 event
- Winter Weather in Utah, December 31, 20041 event
- Flash Flood in California, December 31, 2004$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430656.